New Jersey, 2005

Hail in New Jersey, July 1, 2005

July 1, 2005 · NWS PHI · 1 event in 1 county or zone

Penny to quarter size hail fell in Upper Freehold Township.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Penny to quarter size hail fell in Upper Freehold Township.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 1, 10:25 AM EST, 5 hours 10 minutes earlier.

Area forecast discussion, Jul 1, 10:25 AM EST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1125 AM EDT FRI JUL 1 2005

.UPDATE...
WE WILL UPDATE THE TEXT FORECASTS TO REMOVE THE WORDING REGARDING
MORNING FOG. OTHERWISE, LITTLE CHANGE IS PLANNED. AN AXIS OF
INSTABILITY MOVED INTO WESTERN PORTIONS OF THE AREA THIS MORNING,
BUT THE ACTIVITY ALONG IT HAS DIMINISHED, POSSIBLY DUE TO MORE
STABLE AIR ALOFT. AS THE DAY DEVELOPS, THOUGH, WE EXPECT THAT LOW
LEVEL FORCING WILL BE MORE PRONOUNCED AS THE PRE-FRONTAL TROUGH
SLIDES INTO THE AREA DURING THE NEXT 2 TO 4 HOURS, AND THAT UPPER
LEVEL STABILITY WILL DIMINISH, SUCH THAT CONVECTION WILL BE MORE
NUMEROUS AND LONG-LIVED. THE LOW CLOUDS WERE IN THE PROCESS OF
THINNING AND DIMINISHING, AND WE WILL CONTINUE THE PARTLY SUNNY
WORDING. TEMPERATURES LOOK ACCEPTABLE IF WE DO GET A MODICUM OF
SOLAR HEATING.

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

THE PREVIOUS AFD IS BELOW...

&&

.SHORT TERM (TODAY THROUGH SATURDAY NIGHT)...
WEAK LOW PRESSURE OFF THE EAST COAST HAS PRODUCED AN EASTERLY
COMPONENT TO THE LOWER LEVEL WINDS. THIS HAS ALLOWED THE LOW CLOUDS
AND FOG TO BACK IN OFF THE OCEAN AND COVER MOST OF THE FORECAST
AREA. WE EXPECT THE CLOUDS TO DISSIPATE THIS MORNING AND ALLOW
PARTLY SUNNY SKIES FOR MOST AREAS. SOME HI AND MID LEVEL CLOUDINESS
WILL BE ACROSS THE REGION LATE THIS MORNING ASSOCIATED WITH THE
REMAINS OF OHIO VALLEY CONVECTION LAST EVENING.

THE SUNSHINE WILL ACT ON THE HUMID AIR MASS AND INCREASE THE LOW
LEVEL INSTABILITY ACROSS THE REGION THIS AFTERNOON. CAPE VALUES ON
THE ETA PEAK AROUND 2000 TO 2500 J/KG THIS AFTERNOON AND THESE ARE
FAIRLY SIMILAR THE THE GFS VALUES. BOTH MODELS AGREE THAT A COLD
FRONT WILL APPROACH THE REGION AND IGNITE THUNDERSTORMS ACROSS THE
REGION THIS AFTERNOON AND INTO THE EVENING. LIKELY POPS WERE USED IN
MOST AREAS TO DESCRIBE THE EVENT WITH ONLY THE SOUTHERN MOST
COUNTIES HAVING CHC POPS IN THE TODAY PERIOD AND LIKELY TONIGHT. THE
WESTERN MOST AREAS MAY SEE SOME PRECIP IN THE VERY LATE MORNING
PERIOD...BUT I CHOSE TO WORD FCST MAINLY THIS AFTERNOON IN THOSE
AREAS. GFS AND NAM HAVE SOME DISAGREEMENT WITH THE INITIAL TIMING OF
THE PRECIP AND A PRE-FRONTAL TROUGH WHICH MAY IGNITE THE FIRST ROUND
OF THUNDERSTORMS. SPC HAS PLACED OUR ENTIRE REGION IN A SLIGHT RISK
FOR SEVERE WEATHER WITH THE PRIMARY THREAT BEING WIND DAMAGE WHICH
WILL LIKELY OCCUR WITH BOWING SEGMENTS OF THUNDERSTORMS THIS
AFTERNOON. AN SPS WILL BE ISSUED TO ADDRESS THE THREAT FOR SEVERE
WEATHER AND ALSO TO MENTION SOME MODEST HEAT INDICES ACROSS THE
REGION TODAY. LOCAL HEAVY RAINFALL WILL OCCUR WITH ANY THUNDERSTORMS
TODAY AND THE SPS WILL ALSO DISCUSS THIS HAZARD AS WELL.

THUNDERSTORM ACTIVITY WILL END FROM NORTHWEST TO SOUTHEAST TONIGHT
AS DRIER AND COOLER AIR MOVE IN. ITS POSSIBLE THAT THE MORE
COMFORTABLE AIR MAY NOT MIX DOWN UNTIL DAYLIGHT SATURDAY AS THE
WINDS WILL DIMINISH TONIGHT AND THERE WILL STILL BE PLENTY OF LOW
LEVEL MOISTURE. MET/MAV DEW POINTS DECLINE AFTER 06Z IN THE NORTHERN
AREAS AND UP TO 12 HOURS LATER IN THE DE MOS SITES. SATURDAY LOOKS
GREAT WITH MOSTLY SUNNY SKIES AND TEMPERATURES IN THE LOW TO MID 80
IN MOST AREAS AND 70S IN THE NORTHERN ZONES.

&&

.LONG TERM (SUNDAY AND BEYOND)...
SUNDAY CURRENTLY LOOKS LIKE A TOP 10 DAY. JULY 4TH IS
LOOKING GOOD AS WELL EXCEPT FOR A LITTLE MORE HUMIDITY. THE NEXT
COLD FRONT DOWN THE ROAD IS SLATED FOR THE MIDWEEK TIMEFRAME. TIMING
ISSUES EXIST WITH THIS FROPA FOR NEXT WEEK. CURRENT PACKAGE FOLLOWED
CLOSE TO HPC.

&&

.AVIATION...
MOSTLY IFR CIGS COVER THE REGION WITH SOME IFR VSBY OVER EASTERN NJ.
THESE CLOUDS AND FOG AREAS CAME IN FROM THE OCEAN OVERNIGHT. THE
CIRCULATION THAT CAUSED THIS HAS BEEN SHIFTING EAST, SO THE LOW
CLOUDS AND FOG ARE NOT EXPECTED TO GET MUCH WORSE, EXCEPT FOR
SLIGHTLY LOWER VSBY AT SUNRISE. DURING THE MID/LATE MORNING HOURS
THE LOW CLOUDS AND FOG WILL DISSIPATE WITH DAYTIME HEATING ALLOWING
VFR CONDITIONS THROUGHOUT. DURING THE AFTERNOON, TSTMS ARE FORECAST
TO DEVELOP IN CENTRAL PA AND THEN MOVE SE ACROSS THE REGION THROUGH
THIS EVENING. CIG BELOW 1 THSD FT AND VSBY BELOW 2 MI ARE POSSIBLE
IN ANY TSTMS ALONG WITH GUSTY WINDS, HEAVY RAIN AND LIGHTNING. LATE
TONIGHT, LIGHT HAZE OR FOG COULD REMAIN THEN CONDITIONS SHOULD
IMPROVE ON SATURDAY AS DRY AIR FINALLY MOVES IN FROM THE NW.

&&

.MARINE...
WINDS AND SEAS SHOULD REMAIN BELOW SMALL CRAFT CRITERIA THROUGH
TUESDAY. OF COURSE, CONDITIONS WILL BE WORSE NEAR ANY CONVECTION
THIS AFTERNOON AND EARLY TONIGHT PRECEDING AND ALONG THE COLD FRONT.

&&

SHORT TERM...OHARA
LONG TERM...KRUZDLO/HPC
AVIATION/MARINE...RNS
UPDATE.../
Hazardous weather outlook, Jul 1, 3:46 AM EST, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
446 AM EDT FRI JUL 1 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-
012>027-PAZ054-055-060>062-067>071-021000-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
446 AM EDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

A COLD FRONT WILL APPROACH OUR REGION THIS AFTERNOON AND MOVE TO THE
SOUTH TONIGHT. THIS FRONT WILL ACT UPON THE VERY WARM AND HUMID AIR
MASS TO PRODUCE THUNDERSTORMS ACROSS THE AREA TODAY. MUCH OF THE
ACTIVITY WILL OCCUR DURING THE AFTERNOON AND EARLY EVENING HOURS.

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK FOR
SEVERE WEATHER WILL BE ACROSS OUR REGION TODAY. THE PRIMARY THREATS
FROM THE SEVERE WEATHER WILL BE DAMAGING WINDS DURING THUNDERSTORMS.
HEAVY RAINFALL WILL CREATE LOCALIZED FLOODING IN POOR DRAINAGE AREAS
AS WELL. LISTEN TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER
INFORMATION ABOUT TODAYS POSSIBLE SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY TONIGHT.

OHARA

In the hours before

Special weather statement, Jul 1, 12:00 PM EST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
100 PM EDT FRI JUL 1 2005

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-020200-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
100 PM EDT FRI JUL 1 2005

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY TONIGHT FOR PARTS OF OUR AREA...

...VERY WARM AND HUMID CONDITIONS WILL OCCUR THIS AFTERNOON...

AFTER THE MORNING LOW CLOUDS AND FOG AT MANY LOCATIONS, TEMPERATURES
ARE EXPECTED TO CLIMB WELL INTO THE 80S THIS AFTERNOON UNDER PARTLY
SUNNY SKIES, AND IT WILL REMAIN QUITE HUMID. THIS COMBINATION WILL
ALLOW THE HEAT INDEX TO REACH THE LOW 90S IN MANY AREAS WITH SOME
MID 90S IN THE HIGHLY URBANIZED AREAS IN AND AROUND PHILADELPHIA.
TEMPERATURES WILL NOT BE AS WARM ALONG THE COAST OF NEW JERSEY AND
DELAWARE, OR IN THE HIGHER TERRAIN OF NORTHEASTERN PENNSYLVANIA AND
NORTHWESTERN NEW JERSEY.

A COLD FRONT WILL APPROACH THE REGION FROM THE NORTHWEST THIS
AFTERNOON, AND PASS THROUGH THE REGION TONIGHT. THIS FRONT WILL
CAUSE SHOWERS AND THUNDERSTORMS TO BE SCATTERED TO NUMEROUS LATER
THIS AFTERNOON AND EARLY TONIGHT. SOME OF THESE STORMS, ESPECIALLY
AWAY FROM THE OCEAN, MAY PRODUCE DAMAGING WINDS, HAIL, DANGEROUS
CLOUD TO GROUND LIGHTING, AND LOCALIZED HEAVY RAIN. THE STORM
PREDICTION CENTER HAS PLACED PARTS OF OUR REGION UNDER A SLIGHT RISK
FOR SEVERE THUNDERSTORMS, INCLUDING NORTHWESTERN NEW JERSEY, EASTERN
PENNSYLVANIA, NORTHERN DELAWARE AND NORTHEASTERN MARYLAND.

IF POSSIBLE, LIMIT YOUR TIME OUT OF DOORS DURING THE HEAT OF THE
AFTERNOON. BE SURE TO CHECK ON YOUR ELDERLY NEIGHBORS AND RELATIVES.
THE ELDERLY ARE MOST SUSCEPTIBLE TO HEAT RELATED HEALTH PROBLEMS.

USE EXTRA CARE IF YOU WILL BE OUT ON THE ROAD, ESPECIALLY THIS
AFTERNOON AND EVENING. HEAVY RAIN MAY REDUCE YOUR VISIBILITY. BE SURE
NOT TO DRIVE THROUGH FLOOD WATERS, THE WATER MAY BE DEEPER THAN YOU
THINK.

REMEMBER, IF THUNDERSTORMS APPROACH, SEEK SHELTER IMMEDIATELY.

TEMPERATURES AND HUMIDITY LEVELS WILL BE MUCH LOWER DURING THE
WEEKEND AS A COOLER AND DRIER AIRMASS MOVES OVER THE AREA.
Special weather statement, Jul 1, 1:48 PM EST, 1 hour 47 minutes before
DEZ003-004-012000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
248 PM EDT FRI JUL 1 2005

...STRONG THUNDERSTORM IN NORTHEAST SUSSEX COUNTY...

AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...PRODUCING FREQUENT LIGHTNING AND POSSIBLY WIND
GUSTS TO 35 MPH...MOVING NORTHEAST AT 30 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR...
OVER REHOBOTH BEACH AT 255 PM EDT.
AND JUST SOUTHEAST OF CAPE HENLOPEN AT 300 PM EDT.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF CAUGHT ON THE
BEACH, PLEASE SEEK SHELTER IMMEDIATELY.

THIS STORM IS INTENSIFYING AND MAY REQUIRE EITHER A SPECIAL MARINE
WARNING OR SEVERE THUNDERSTORM WARNING.

LAT...LON 3869 7533 3853 7522 3880 7444 3904 7460

TFG

The radar

The Philadelphia radar (KDIX), 25 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Monmouth

When
July 1, 3:35 PM EST
Where
Monmouth County, Red Vly
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.167, -74.467

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2005Every state in 2005This day in weather historyWarnings in New Jersey, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468079.